Oregon, 2004

Tornado in Oregon, June 9, 2004

June 9, 2004 · NWS PDT · 1 event in 1 county or zone

A funnel cloud briefly touched down on the west side of Madras. A storage shed which had been bolted to a concrete slab was picked up by the tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A funnel cloud briefly touched down on the west side of Madras. A storage shed which had been bolted to a concrete slab was picked up by the tornado. The storage shed was sent two to three hundred feet in the air, clearing two fences and landing next to a tree. The contents left on the concrete slab were untouched by the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 9, 8:05 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 9, 8:05 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
905 AM PDT WED JUN 9 2004

.DISCUSSION...AN ELONGATED TROUGH PARKED OVER THE WESTERN U.S.
CONTINUES TO ROTATE MOISTURE EAST OF THE CASCADES WITH
SCATTERED-NUMEROUS SHOWERS OBSERVED THIS MORNING.  SHOWERS WILL
CONTINUE THROUGHOUT THE DAY ALONG WITH ISOLATED THUNDERSTORMS.  ONE
LOW OVER CENTRAL OREGON AND ANOTHER LOW OVER SOUTHERN CALIFORNIA
WILL DUMBBELL AROUND EACH OTHER...THEREBY SPREADING MOISTURE FROM
EASTERN WA/OR TOWARDS THE CASCADES THIS AFTERNOON.

HAVE UPDATED FORECAST FOR MINOR CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 68 52 66 / 50 50 30
WALLA WALLA         69 55 68 / 50 50 30
TRI-CITIES          73 55 72 / 30 30 20
YAKIMA              73 50 69 / 30 30 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

85
Hazardous weather outlook, Jun 9, 3:00 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
400 AM PDT WED JUN 9 2004

ORZ041>050-WAZ024>030-101200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
400 AM PDT WED JUN 9 2004

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LOW PRESSURE WILL PERSIST ACROSS THE REGION...BRINGING A
SIGNIFICANT RISK OF PRECIPITATION ACROSS EASTERN OREGON
AND WASHINGTON. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON...BUT WILL LIKELY REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL DECREASE ACROSS THE AREA THURSDAY AS
THE LOW EXITS TO THE EAST. WEAK HIGH PRESSURE WILL BUILD ACROSS
THE REGION BY THE WEEKEND...BRINGING DRIER AND WARMER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME..

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Portland,OR radar (KRTX), 186 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
June 9, 10:40 AM PST to 10:45 AM PST
Where
Jefferson County, 1 mi W of Madras
Rating
F0
Path length
0.5 mi
Path width
20 yd
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
44.633, -121.150

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyThe tornado archive for Oregon, 2004Warnings in Oregon, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408207.